Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2009, 2:42 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2009, 2:42 PM MST (21:42 UTC)
- Expired
- Jul 7, 2009, 3:03 PM MST
- In force
- 21 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1713 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 072142 SVRTWC AZC019-023-072215- /O.NEW.KTWC.SV.W.0009.090707T2142Z-090707T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 242 PM MST TUE JUL 7 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... EXTREME NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 315 PM MST * AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARIVACA JUNCTION AND AMADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3191 11089 3166 11102 3174 11127 3202 11109 TIME...MOT...LOC 2142Z 325DEG 6KT 3187 11107 $$
1 follow-up statement
000 WWUS55 KTWC 072203 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 303 PM MST TUE JUL 7 2009 AZC019-023-072211- /O.CAN.KTWC.SV.W.0009.000000T0000Z-090707T2215Z/ SANTA CRUZ AZ-PIMA AZ- 303 PM MST TUE JUL 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS FALLEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A LINE FROM THE SIERRITA MOUNTAINS...TO TUBAC TO PATAGONIA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY STRONG AND GUSTY THUNDERSTORM WINDS...LOCALLY HEAVY RAINFALL...AND EVEN SOME SMALL HAIL. LAT...LON 3191 11089 3166 11102 3174 11127 3202 11109 TIME...MOT...LOC 2201Z 325DEG 6KT 3184 11105 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:23 PM MST, 19 minutes earlier.
Area forecast discussion, Jul 7, 2:23 PM MST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST TUE JUL 7 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER ARIZONA THROUGH FRIDAY. DESPITE THIS GENERALLY UNFAVORABLE MONSOON PATTERN...PLENTY OF LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF OF CALIFORNIA WILL CONTINUE TO SUPPORT AT LEAST SOME AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY...THIS MOISTURE SUPPLY WILL BE TEMPORARILY CUT OFF AS THE HIGH STRENGTHENS ALONG THE ARIZONA-NEW MEXICO BORDER. THIS WILL LEAD TO OPPRESSIVE HEAT OVER THE DESERTS THIS WEEKEND...AND WILL SUPPRESS THUNDERSTORM DEVELOPMENT. THE SOMEWHAT DRIER PATTERN WILL BE BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN EXPECTED BY EARLY NEXT WEEK. && .DISCUSSION...TSTMS SO FAR TODAY HAVE BEEN STRONGEST ALONG THE INTERNATIONAL BORDER...WITH CONVECTION NORTH OF A CLIFTON-SAFFORD- TUCSON-SELLS LINE FIGHTING THE STRENGTHENING MID LEVEL CAP. AREAS S OF TUCSON WILL CONTINUE TO BE OUR HOT SPOT FOR THE REST OF THE AFTERNOON. HAVE ADJUSTED POPS TO FIT RADAR AND SATELLITE TRENDS... MOSTLY TO RAISE A BIT NEAR THE INTERNATIONAL BORDER...AND LOWER A BIT FROM TUCSON NORTH. ANOTHER UNCOMFORTABLY WARM NIGHT IS IN STORE AS DEWPOINTS REMAIN QUITE HIGH. NEXT COUPLE OF DAYS DO NOT LOOK AS SUPPRESSED AS FIRST THOUGHT... ALTHOUGH WERE NOT TALKING ABOUT ANYTHING BETTER THAN LOW-MID GRADE COVERAGE AS 500MB TEMPS HOVER AROUND -4C. MOISTURE CONTINUES TO STREAM NORTH FROM THE GULF OF CA...AND WHILE THE UP-GULF PRESSURE DIFFERENTIAL HAS WEAKENED TO 4MB...THE THERMAL SURFACE LOW WILL CONTINUE TO STRENGTHEN AND SHOULD HELP MAINTAIN AT LEAST A MODEST FEED THROUGH THU. LOW LEVEL STEERING FLOW WILL ALSO INCREASE A BIT...TURN MORE TO THE S-SE WED...S-SSW THU...AND THEN BACK TO SE ON FRI AS THE HIGH STRENGTHENS AND CONSOLIDATES. THAT IS A BIT MORE FAVORABLE FOR PUSHING STORMS/OUTFLOWS OFF THE HIGHER TERRAIN. WHILE WARM TEMPS AND WEAKLY CONFLUENT FLOW ALOFT WILL CONTINUE TO HINDER WIDESPREAD DEVELOPMENT...AVAILABLE MOISTURE AND WARMER SURFACE TEMPS WARRANT A SLIGHT POP RAISE. UNFORTUNATELY...OUR HEAT WAVE FORECAST IS STILL ON TRACK FOR THE WEEKEND. LATEST MODELS AND ENSEMBLES ARE ALMOST UNANIMOUS IN TEMPORARILY CENTERING THE HIGH OVER SE AZ/SW NM AS 500MB TEMPS RISE TO -2C AND 700MB TEMPS RISE TO 16-17C. FOR ABOUT 48HRS...THE HIGH ALSO STACKS VERTICALLY FROM 700-300MB WHICH TRANSLATES TO STRONG SUBSIDENCE...A TEMPORARY SHUTDOWN OF GULF OF CA INFLOW...AND THE REDIRECTION OF ANY TRIGGERING DISTURBANCES TO OUR SOUTH. MEX MOS IS A BIT COOLER THAN WERE ADVERTISING...POSSIBLY BECAUSE AT DAYS 4-6 MEX TRENDS A LITTLE TOO STRONGLY TOWARD CLIMO. 850-700MB THICKNESSES...700MB TEMPS...AND THE +2 STANDARD DEVIATION 500MB HEIGHT ANOMALIES ALL SUPPORT HEAT ADVISORY LEVELS FOR NOT JUST THE DESERTS...BUT PERHAPS EVEN THE HIGHER ELEVATION EASTERN VALLEYS. THROW THAT ON TOP OF VERY WARM LOWS AND WE ARE TALKING ABOUT OPPRESSIVE HEAT...EVEN BY OUR STANDARDS. THE VERY WARM TEMPS ALOFT AND WEAK UNIDIRECTIONAL FLOW SHOULD VIRTUALLY SHUT DOWN THE VALLEYS WHILE EVEN MOUNTAIN TSTMS STRUGGLE. THAT SITUATION WILL NOT LAST FOR LONG...MAYBE A DAY OR TWO AT MOST. THE LAST COUPLE GFS AND ECMWF RUNS SUPPORT OUR SUSPICION THAT EVENTUALLY...THIS RIDGING WILL PRECEDE A POTENTIALLY BIG UPSWING IN THE MONSOON. AS EARLY AS SUN NIGHT THE UPPER HIGH IS FORECAST TO BREAK DOWN A BIT...SHIFT INTO THE 4 CORNERS...UNSTACK VERTICALLY...AND OPEN THE DOOR FOR AN UPPER LEVEL INVERTED TROUGH. 500MB TEMPS ARE NOW PROGGED TO FALL QUITE A BIT BY MON AS THE UP-GULF PRESSURE DIFFERENTIAL STRENGTHENS TO 6MB...PERHAPS EVEN HIGHER AS MCSS START TO ROLL WEST OFF THE SIERRA MADRES. HAVE SPED UP THE TREND INDICATED BY THE GFS /THE GFS IS USUALLY TOO SLOW WITH MONSOON MOISTURE RETURNS/ AND BROUGHT US A BIT ABOVE CLIMO BY EARLY NEXT WEEK AS TEMPS FALL BACK A BIT WITH THE INCREASING HUMIDITY. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO POSE A THREAT TO BOTH KOLS AND KDUG THROUGH 03Z...WITH VERY BRIEF MVFR/IFR AND GUSTS NEAR 40KTS. A TSTM EARLIER THIS AFTERNOON BROUGHT VSBY BRIEFLY TO 1/2SM AT KFHU WITH A 35KT GUST. ALTHOUGH A TSTM CANNOT BE RULED OUT AT KTUS...MOST OF THE ACTIVITY NEAR THAT LOCATION WILL REMAIN CONFINED NEAR THE MOUNTAINS EARLY THIS EVENING AS THE ACTIVITY DRIFTS SE. EXPECT THE TSTM TO DIMINISH BY 04Z WITH TERRAIN DRIVEN WINDS LESS THAN 10 KTS OVERNIGHT AND A FEW SCATTERED MID LEVEL CLOUDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS HUMIDTIES REMAIN QUITE HIGH. HOWEVER OVER THE WEEKEND...HOT AND RATHER DRY WEATHER IS EXPECTED WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS. && .CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21 2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY 28 1995 AND JULY 4 1989. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 9:56 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 956 AM MST TUE JUL 7 2009 AZZ019-029>035-081200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 956 AM MST TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS. OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 38 min |
| Jul 7, 1:33 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 7, 3:21 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.